Tell us about your experiences with weight management. Take our survey!

caret icon Back to all discussions

Sun exposure and methotrexate

Hi, i have been on methotrexate for 2 months now. I usually take my weekly dose at night. The other that i forgot and took it a noon then went to work in the sun for an hour with sunscreen and my spf hat like i always do and my face was burning and with a sun rash. My doctor says is not because of mtx. I think it might be. Did something similar happened to any of you?

Thanks,
Maria 🙏❤️

  1. Hello, , and thank you for reaching out. I hope some of our community members who might have experience with methotrexate and any sun rash/sensitivity can share with you here. While I can't say for certain whether or not your rash was due to methotrexate and sun exposure, I do know that it can happen. In fact, this article with information about methotrexate does include sun sensitivity as a possible side effect, https://rheumatoidarthritis.net/treatment/methotrexate. Also, this article from our health leader, Lisa, talks about RA medication interactions and photosensitive skin reactions, https://rheumatoidarthritis.net/living/protect-skin-photosensitive-reactions. Hopefully more of our community members can also chime in and let you know that you aren't alone. Wishing you a gentle day! -- Warmly, Christine (Team Member)

    1. Thank you for your response christine! 😀

  2. Methotrexate, and pretty much any medications prescribed for RA can make you sun sensitive. I've been on MTX since 2016 and I experience sun rashes if I'm not careful. I've upped my game in sunscreen and skincare, and I don't sit out and tan anymore. If anything I get an umbrella if I'm at the beach and apply sunscreen if I know I'll be moving about. Doctors say a lot of things aren't caused by the meds, but I would bring this up again to them and also seek out a dermatologist who can give suggestions. Here are some great articles about this topic by people living with RA in this community. Hope this helps! -Effie, team member

    https://rheumatoidarthritis.net/living/heat-waves

    https://rheumatoidarthritis.net/living/wont-walking-ra

    https://rheumatoidarthritis.net/living/skin-in-the-game

    1. Thank you so much Effie!

    2. You're most welcome! Let us know if you need anything else. -Effie, team member

  3. Hi . I want to share with you this site which offers guidance to healthcare professionals on methotrexate photosensitivity reactions: https://www.gov.uk/drug-safety-update/methotrexate-advise-patients-to-take-precautions-in-the-sun-to-avoid-photosensitivity-reactions. It states "photosensitivity reactions (which include phototoxicity, where a drug is activated by exposure to UV light and causes damage to the skin that can look and feel like a sunburn or a rash) are known side effects of methotrexate treatment and can occur with both low-dose and high-dose treatment" (plus, much more guidance). I can remember being with my wife, Kelly Mack (a contributor here), at the beach. We were being very careful - umbrella, sun screen, hat ... but I took her down to the water for ten minutes and that was all it took for a bad burn. Sun sensitivity is no joke. Kelly makes sure to see a dermatologist regularly and has had a couple of precancerous items removed. Hope this information is helpful. Best, Richard (RheumatoidArthritis.net Team)

    1. Thank you so much Richard!

  4. Hi Maria
    I was diagnosed with RA and osteoarthritis and osteopenia 5 years ago at age 57. I wasn’t aware of the dangers in the sun, until I went abroad 2 years ago. I’m on methotrexate and infusions of infliximab every 6 weeks. I have always been a sun chaser and did what I always did and layed in the sun.
    I got 3rd degree burns across my chest and was only in the sun for an hour and had cream on. I still have the scars now. Just something else RA has taken from me being able to sunbathe.
    Gail x

    1. hi Gali, im so sorry that happened to you 🙁 Thank you so much for sharing and hope you keep on healing <3

    2. Hi , I just wanted to second Latoya and tell you that I hate that RA took some things you enjoy away from you. It really is unfair all the ways that RA can impact a person! Please know that our community understands how you're feeling and is here for you. It is tough to see the ways that RA is forcing you to adjust to it, but this does not mean you don't still have a purpose. You are such a valuable person and just because you have RA doesn't make you any less valuable! Please don't hesitate to reach out here any time. Sending you gentle hugs. -- Warmly, Christine (Team Member)

Please read our rules before posting.